Share Facebook
Crohn's Disease Forum » Treatment » Remicade/Infliximab » Remicade, Delayed reaction w\ jaw pain


01-13-2016, 10:20 AM   #1
Brentobriend
 
Join Date: Apr 2012
Remicade, Delayed reaction w\ jaw pain

I did something really stupid. Pushed an infusion back a few weeks to have it right at the start of the year. Its saving me thousands of dollars because of insurance implications... BUT! I had a reaction.

I got red in the face and started feeling faint, so they stopped the infusion and gave me benadryl. I was in my 3rd 15 minute period (jump from 20 to 40 ml\hr, so I got less than 10% of the total meds. I am prone to fainting spells infrequently (once every two years or so), and I was SURE that this is what had happened. Saw my doctor one week later, but during that week, I had a come-and-go INTENSE sore throat, and mild jaw pain. I chalked it up to some mild TMJ, as I have experienced that in the past, and have been suffering from GERD, so that can explain come and go sore throats.

Doctor ok'd me to have the infusion, recommending premedicating with tylenol\benadryl. I swore that it wasn't a reaction, and that I wanted to try again without premedicating first. He ok'd it. Reacted again (I accept that is what it is now) when they jumped the rate from 40 ml\hr to 80, this time they stopped for about a minute, gave me some ice water, and started it back up at 40. Then we stepped it every 15 minutes to 50, 60, 70, 80, 90, 100 and left it at 100 for the duration. All said, it took about 5 hours, but I was OK. Next morning (today) I have RIDICULOUS jaw pain. Can eat, but would rather not eat anything harder than a banana. I know now from an hour of research that this is a sign of a delayed reaction.

Couple questions from others that have been through anything similar:

1.) Any way to relieve the jaw pain? Or slow the delayed reaction side-effects in general? Will taking benadryl now help? I suspect the sore throat will be back soon too...

2.) Anybody have experience going 12-14 weeks between infusions? Did you react, Did you stick with the medicine and NOT react in the future? I'm hoping this only happened because I went too long between infusions, and not because I am unable to continue the remicade.

I'll be getting the prometheus anser IFX test right before my next infusion (assuming I get another). The medicine is still, without a doubt, working amazingly for my RA, AS, crohn's, and morphea (hard skin like scleroderma but not so deep or organ-attacking, mostly just itchy and plaque-y), as I am totally back-pain free, joint-pain free, and not itchy (plaques softening even!), since I started the remi about some 5 months ago.
01-22-2016, 11:47 AM   #2
Bufford
Senior Member
 
Join Date: Dec 2015
Location: Northwestern Ontario

My Support Groups:
I have had some tooth pain associated with Remicade and it settles down about a week later after infusion. I had my third infusion 4 days ago and this time I had no tooth pain.
01-24-2016, 12:59 PM   #3
FrozenGirl
Senior Member
 
FrozenGirl's Avatar
No personal experiences but one guy at my infusion center went 6 months without Remicade. When they restarted it he got a rash and itchy reaction. After that they premeditated the heck out of him: Benadryl and Tylenol and hour before plus prednisone IV. It was also a 4 hour infusion vs 2. It worked for him and 2 months later they are slowly decreasing the time of the infusions (I think last time I saw him he was down to 3 hours).

So basically I would recommend all the pre meds your doc wants and start with a slow infusion. Don't try to push it until after a few successful infusions. Good luck!
__________________
Dx: Ulcerative Colitis, Nov 2013
Currently on:
Mezavant 4.8g
Vitamin D 1000iu
Calcium
Tecta 40mg
Remicade: 600mg, every 4 weeks
Methotrexate: 15 mg (injection)
01-29-2016, 03:15 PM   #4
Brentobriend
 
Join Date: Apr 2012
Good info FrozenGirl. I am very hopeful that my situation will be similar.
01-29-2016, 03:38 PM   #5
my little penguin
Forum Monitor
 
Join Date: Apr 2012

My Support Groups:
Tagging clash
__________________
DS - -Crohn's -Stelara
01-29-2016, 10:31 PM   #6
my little penguin
Forum Monitor
 
Join Date: Apr 2012

My Support Groups:
Ds did not have any breaks but did have two reactions to remicade 8 months after starting it. He never went more than 6 weeks.
He premeditated every infusion with Benadryl/Tylenol plus Zyrtec from the first infusion.
After his first reaction the docs tried pre medicating with Benadryl Tylenol Zyrtec and I've steriods but he had a prolonged reaction that lasted days .
It was then decided to switch him to remicade .
That was almost three years ago and he has been on humira ever since

Fwiw Ds is a very allergic kid - reacted to all contrast dyes , foods, pollens bees etc and has had anaphylaxis before so not a typical kiddo

Good luck
Hope the pre meds work for you
01-31-2016, 09:27 AM   #7
Brentobriend
 
Join Date: Apr 2012
I developed immunity to humira and had to switch to remicade.

What did the "prolonged reaction" look like in your case?
01-31-2016, 11:00 AM   #8
Clash
Forum Monitor
 
Clash's Avatar
My son had to stop remicade for surgery. He restarted after surgery again doing the loading doses.

He had a reaction the 2nd loading dose then was heavily premeditated the 3rd dose. He still had a reaction, an antibodies test was run and he had a high level of antibodies. So, he had to discontinue the remicade since the reaction with antibodies can be severe and it also makes the med no longer effective.

Good luck.
__________________
Clash
Mom to
C age 19
dx March 2012 CD

CURRENT MEDS: MTX injections, Stelara


Dx May 2014: JSpA
8/2014 ileocecectomy
9/2017 G tube

PAST MEDS: remicade, oral mtx, humira
Reply

Crohn's Disease Forum » Treatment » Remicade/Infliximab » Remicade, Delayed reaction w\ jaw pain
Thread Tools


All times are GMT -5. The time now is 04:06 AM.
Copyright 2006-2017 Crohnsforum.com